There’s this special kind of headache. Except headache maybe isn’t the right word. Nothing aches. There is no migraine. Instead, it feels like someone has inflated a balloon in the front of my brain. I get dizzy and my eyes can’t focus. The world turns into a little slideshow as my eyes see to try and concentrate on just about everything. Then another wave of dizziness will hit. It’s sort of the worst.
When I first started getting the headaches, I worried it was an aneurysm, that I would be one of those people who tragically died while walked round a supermarket with their kids. It wasn’t until the second or third that I realised they were going to become a common fixture of my life. It was my body’s little reminder to me that I’d missed my medication. I used to think that maybe the headache was my bodies gentle little reminder that the medication was running low in my bloodstream. My doctor had explained it as my brain not being used to producing Adrenaline again. But I realise now that doesn’t make sense. I’m addicted to my medication.
I had this revelation out about a week after deciding to stop my medication entirely. Checking various information resources, they say it can last up to four weeks.
I’ve been taking Sertraline for about 9 months now. For those who’ve not had the pleasure, Sertraline is a Serotonin Selective Reuptake Inhibitor, which basically means that it keeps my brain chemistry in line when it gets a bit rebellious. It gets used in treatment for a lot of problems; depression, PTSD, Obsessive Compulsive Disorder. But for me it was the Anxiety drug.
I started taking it after my life fell apart for the second time in three years and it finally hit me that Anxiety is something I will have to deal with for the rest of my life and that I needed to confront it now. This was sometime around when I was contemplating being run over by traffic. Not walking into traffic, mind (there’s an important distinction) but if this bus veered off the road and smushed me out of existence? Well that was just dandy.I forced myself to go to my GP. My appointment was sandwiched between two attacks, but in the actual meeting, I was surprisingly calm. I was prescribed Sertraline 50mg, though the dosage soon cycles up with each visit. I stepped up to 150mg pretty fast and stayed at that dose for pretty much the entire remaining time.
I should point out, I didn’t just decide to come off my medication because I didn’t feel like getting some more. In those 9 months that I was on the medication, I changed my life profoundly. I surrounded myself with a group of friends I love dearly. I managed to find voluntary work that kept my brain active. Maybe most importantly, I’d been through several rounds of counseling and therapy. I’d been given techniques on how to deal with situations my Anxiety wasn’t happy with, as well as way to tackle any new anxieties that cropped up. For the first time in my life, I felt like a complete human being. Only, I didn’t, because I didn’t know how I really felt underneath the medication. I had to know. Was I actually stronger, or was I just dosed up enough not to notice how much my anxiety was still around, bubbling under the surface.
So, I’m here with my headache that isn’t really a headache in the real sense of the word, with my brain crying out for a drug draining out of my system. It’s a drug that has helped me to want to live again. Now with it gone, I mostly feel like death.
On a day where I woke up with barely any sense of sight and self remaining, I Googled the effects of Ant-Depressant withdrawal. Headaches. Flu like symptoms. Depression. Not long after that, I speak to my Mum. She tells me that a close friends of the family that had killed himself several years ago, had done so while on withdrawal from Anti-Depressants. My dad suffers from Anxiety and PTSD so I quickly hatched a plan to pinch a few pills my Dad has lying around. I take a 50mg dose. It’s shameful how fast I begin to feel better. Sertraline takes days to build up in the system, this wasn’t me feeling the positive effects of the drug again. Part of me had hoped it wasn’t so, but this was addiction plain and simple. I had hoped to be stronger than this, and in the end, I’d been arrogant.
I thought I could beat it on my own, a mistake I had made time and time again with anxiety. One day I’ll learn, but that will probably be the day when it’s gone for good.
Fourteen hours of sleep and another 50mg later and I feel human again. After that I arrange an appointment with my GP. She doesn’t seem disappointed. She says the desire to come off your medication is understandable and that many people try, they just don’t always realise the consequences beforehand. She gives me some advice, as well as a new prescription. I still have the headache, but it’s smaller now, less urgent.
I didn’t start looking into the effects of withdrawal and coming off from anti-depressants until after I had already started to do so. By then, it was late enough for me to realise I’d made a pretty big mistake. It’s a process that can be extremely distressing, even when managed by your doctor and slowly weaning yourself off the drug over the course of months, let alone going virtually cold turkey and decreasing your dose over a single week. Kids, don’t do as I have done. Don’t underestimate the dependency your brain will have developed. I’m chemically addicted and while I’m now hopefully over the worst of it, it was a profoundly stupid thing to do. I wonder sometimes if it was worth starting anti-depressants to begin with. But then I remember all the buses I wanted to swerve off the road and hit me. So all things considered, I’ll take the headache.